New York, 2017Damaging Winds in New York, June 16, 2017
June 16, 2017 · NWS BUF · 2 events in 1 county or zone
A thunderstorm developed near the junction of the Lake Erie and Lake Ontario lake breeze boundaries. The thunderstorm produced damaging winds that downed trees in Seneca Castle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed near the junction of the Lake Erie and Lake Ontario lake breeze boundaries. The thunderstorm produced damaging winds that downed trees in Seneca Castle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 16, 3:45 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 16, 3:45 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
445 PM EDT Fri Jun 16 2017
.SYNOPSIS...
A warm and increasingly humid airmass will be in place this
weekend. While only isolated to scattered showers and
thunderstorms are expected through Saturday Night, a frontal
system will approach the region on Sunday. Expect thunderstorms,
some locally strong with heavy rainfall, to develop along lake
breeze boundaries by Sunday afternoon before moving east across
Central New York. Cooler weather with scattered showers will
follow next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Although subtle, weak surface high pressure will be overhead
tonight while a thin ribbon of dry air moves east across Western
and Central NY. This will keep the region dry, although moisture
quickly increases over Southern Ontario and into OH overnight.
Expect at least scattered convection (well) upstream as we head
into the evening, but do not expect it to make it to WNY by the
end of the night as it will have long become elevated without
lower or upper level support overnight.
For Saturday...A moist and humid airmass will be in place, with
dewpoints climbing into the mid and upper 60s while surface
temps surge into the mid and upper 80s. The airmass aloft will
be buoyant enough for convective initiation along hilltops and
from local convergence along lake breeze boundaries. Developing
storms may then move slowly ENE, but shear is minimal (<25kts)
while CAPE reaches about 1000J/kg, at least inland. So, most
updrafts should get cutoff resulting in relatively small, short-
lived, scattered storms. Most areas should remain dry, and those
that experience precipitation should only have sub-hour events.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Heat and humidity will continue Saturday night and Sunday with an
increasing dual hazardous weather threat expected on Sunday/Father's
Day as a cold front crosses our region. Low pressure will strengthen
while shifting from southern Wisconsin to northern Michigan Saturday
night while and associated cold front extends south across Michigan.
An increasing southerly flow ahead of the cold front will maintain
very warm and humid conditions Saturday night making for a muggy feel
to the air. Overnight temps will only slip back into the upper 60s
inland and lower 70s near the lakeshores with dewpoints holding in
the 60s. For the most part, any lingering convection Saturday should
wane in the evening hours leaving most of western and central NY dry
overnight.
The threat for hazardous weather will ramp up on Sunday as the cold
front approaches and crosses western and central New York. A dual
threat of both severe thunderstorms and flash flooding is possible
as our airmass grows increasingly moist and unstable. During the
morning there may be some scattered showers/storms shifting across
the forecast area as a leading prefrontal trough/stream of vorticity
crosses the lower Great Lakes east of a more significant vort max
lifting across the Central Great Lakes. The highest threat for severe
storms and flash flooding (Similar to what occurred this past
Thursday) will be Sunday afternoon and evening. CAPE is forecast to
build 1000-2000 as a 30-40+ knot low level jet boosts shear ahead of
the approaching cold front. The instability and shear will combine
for the severe thunderstorm threat with damaging winds possible
while training cells forming within a deep moist airmass
characterized with another potential of near 2 inch PWATs east of
the lake breeze would bring the flash flooding risk. Have adjusted
POPs to focus the highest probabilities from the western Southern
Tier north and east across the Genesee Valley and Finger Lakes and
eastern Lake Ontario regions. SPC has included most of our region in
a Day 3 Slight Risk while WPC included a narrower strip east of
Buffalo in a Slight Risk for Excessive Rainfall where the flash
flooding is most probable. These threat has also been highlighted in
the local Hazardous Weather Outlook.
For the Niagara Frontier, winds from the low level jet will mix to
the surface northeast of Lake Erie where funneling down the lake
looks to bring a lake shadow. Near advisory level gusts of 30-40 mph
should shield Greater Buffalo and Niagara Falls from widespread
showers/storms where I have lowered POPs.
In terms of temperatures and humidity levels, strong warm advection
will boost 850mb temps to between +18 and +20 C Sunday which should
support surface temperatures in the mid 80s to locally 90 degrees
especially in the Genesee Valley and Finger Lakes. The coolest
regions will be northeast of the lakes aided by lake breezes.
Dewpoints rising to around 70 degrees will maintain very muggy
conditions. Winds away from the lakes will also be quite gusty in the
20-30 mph range.
The front will continue its push east across Central New York Sunday
night with slow moving heavy showers forecast from the Finger Lakes
into the eastern Lake Ontario Region. A cooling effect from post
frontal will not be realized Sunday night with lingering/slowly
departing moist airmass. Lows will slip a little lower than Saturday
night but should only bottom out in the low to mid 60s.
Monday should finally bring a more refreshing cooler airmass with a
deep mid-level trough of cool air slowly shifting over the Great
Lakes region. Cool advection will lower 850mb temps back closer to
+12C. This will support highs topping out in the mid to upper 70s
while dewpoints slip back into the upper 50s to low 60s. Southwest
winds will become gusty again during the day with gusts of 20-30 mph
likely in the cool air advection and steep low level lapse rates.
There will remain a chance of some scattered diurnal showers and
isolated thunderstorms but severe weather is not expected. Monday
night temps will be much more comfortable with weak cool advection
and some mainly clear to scattered clouds allowing for decent
overnight cooling. Lows are forecast in the 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Unsettled weather will continue into the middle of the coming week
courtesy of a persistent longwave trough axis. Cool air aloft will
promote the development of diurnally driven showers on Tuesday, with
additional showers expected Tuesday night, as a prominent shortwave
approaches the region. Diurnally driven afternoon showers will once
again factor into the forecast on Wednesday, as the trough axis
crosses overhead the region. Things should dry out Wednesday night
into Thursday morning, courtesy of NVA-induced subsidence in the
wake of the aforementioned trough.
As we move farther into Thursday, pops begin to ramp back up, though
at this point, models disagree on the cause. The GFS brings yet
another shortwave across the region on Thursday, sparking more
showers and possibly a few thunderstorms, while the ECMWF is slower
with this shortwave, developing a deeper surface cyclone over
western Ontario that forces a warm front into western New York
Thursday afternoon into Thursday night. Both of these scenarios have
the potential to bring showers to the forecast area, and as such
will stick with broadbrushed low chance pops for the time being.
Looking at temperatures, compared to the mugging conditions
experienced recently, next week should feel more comfortable
overall, thanks to the influence of the upper level troughing across
the region. Highs during the period should run in the low to mid
70s, with lows in the 50s. As we move towards the end of the period,
Wednesday night, temperatures may begin to climb, providing the warm
front hinted at by the ECMWF materializes.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Some MVFR cigs continue east of Lake Ontario, but all areas
should see VFR by late this afternoon. This should last through
at least midday Saturday. Scattered convection is expected along
and east/south of lake breeze boundaries Saturday afternoon, but
any convection should be short in duration and relatively weak,
although thunderstorms will be possible.
Outlook...
Sunday...Mainly VFR but widespread TSRA afternoon and evening.
Monday...VFR to MVFR in the likelihood of -TSRA.
Tuesday and Wednesday...Chance of showers with mainly VFR.
&&
.MARINE...
Gentle to moderate SSW winds will keep the highest waves into
Canadian waters Saturday. While some afternoon convection is
expected, most storms should remain inland. Winds will increase
on Sunday and may reach small craft advisory conditions Sunday.
Convection is more likely by Sunday afternoon, with some severe
weather possible, particularly over and toward the east end of
Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...SMITH
LONG TERM...WOOD
AVIATION...ZAFF
MARINE...RSH/ZAFF
Hazardous weather outlook, Jun 16, 1:06 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
206 PM EDT Fri Jun 16 2017
NYZ001-002-007-010-019-085-171815-
Niagara-Orleans-Jefferson-Northern Erie-Chautauqua-Southern Erie-
206 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a slight risk of severe thunderstorms Sunday afternoon and
evening as a cold front moves through the area. The primary threat
from the storms is damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
206 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a slight risk of severe thunderstorms Sunday afternoon and
evening as a cold front moves through the area. The primary threat
from the storms is damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003>006-008-011>014-020-021-171815-
Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee-Wyoming-Livingston-
Ontario-Cattaraugus-Allegany-
206 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a dual hazardous weather threat Sunday and Sunday night.
A slight risk of severe thunderstorms along with a slight risk for
excessive rainfall. The primary threat from severe storms would be
damaging winds while the threat from excessive rainfall is flash
flooding in training storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
SMITH
In the hours before
Special weather statement, Jun 16, 4:46 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
546 PM EDT FRI JUN 16 2017
NYZ014-162215-
Ontario-
546 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...
At 546 PM EDT, a strong thunderstorm was located near Phelps, or near
Geneva, moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Geneva, Clifton Springs, Phelps, Gorham, Seneca Castle, Seneca Lake
State Park, Hall and West Junius.
This includes Interstate 90 near exit 42.
LAT...LON 4287 7725 4301 7709 4297 7696 4287 7696
4287 7698 4286 7698 4284 7697 4276 7698
4276 7713
TIME...MOT...LOC 2146Z 311DEG 8KT 4290 7710
ChurchThunderstorm Wind, Ontario
- When
- June 16, 4:57 PM EST
- Where
- Ontario County, 0.69 mi N of Seneca Castle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.890, -77.100
Law enforcement reported trees and wires downed by thunderstorm winds.
Thunderstorm Wind, Ontario
- When
- June 16, 5:00 PM EST
- Where
- Ontario County, 0.51 mi E of Flint
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 42.870, -77.090
Law enforcement reported trees and wires downed by thunderstorm winds near the intersection of Vogt and Seneca Castle Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 16, 20172 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 16 to 28, 20173 injured · $352,000 · EF2 · 89 events
- Flash Flooding and Flooding in Mississippi, June 16 to 17, 2017$1.7 million · 1 in hail · 73 events
- Hail and Damaging Winds in Wisconsin, June 16, 2017$6.0 million · 2.5 in hail · 32 events
- Hail in Nebraska, June 16, 2017$4.2 million · 2 in hail · 14 events
- Tornado and Hail in Iowa, June 16 to 17, 20171 injured · $128,000 · EF1 · 19 events
- Hail and Damaging Winds in Minnesota, June 16, 2017$462,000 · 1.75 in hail · 14 events
- Flash Flood in North Carolina, June 16 to 17, 2017$450,000 · 1 event
- Tornado and Hail in Kansas, June 16 to 17, 2017EF1 · 40 events
- Flash Flood and Flood in Virginia, June 16 to 17, 2017$100,000 · 3 events
- Tornadoes and Damaging Winds in Iowa, June 16, 2017EF1 · 12 events
- Hail and Damaging Wind in Mississippi, June 16, 2017$50,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710894, 710895.